Skin rash

Hello. Has anyone else had problems with a red rash on their face? Mine is around my nose and in the smile lines. It's not very itchy, but it's a bit scaly and sore when I wash. Recently it's spread a little. I've tried antihistamines and changed to a sensitive skincare range but nothing helps. I've even tried putting nothing on my face for several days. My GP gave me the antihistamines but made no reference to Pred. I'm at 5mgs now after 13 months of PMR. Now I've been researching and find the rash can be a side effect of Pred, but obviously I can't stop taking it. The redness/rash is unsightly more than anything, although I can smother it in makeup when I go out. Has anyone else had this? I take Methotrexate for Rheumatoid Arthritis also. Angela

22 Replies

oldestnewest
  • Pred can lead to rosacea - lots of us develop rosy farmer's wife cheeks! Mine also affected where my t-shirt neckline exposed in the summer. Sun makes it worse so a sunscreen may help. If it is rosacea (as opposed to just redness) there are treatments I think - google to find recommendations. Mine appeared with one of the 4 sorts of corticosteroid I've been on, since I switched to another it has faded and my skin is back to normal so it will go eventually.

  • Many thanks. I'll have a look into Rosacea and mention it at my next appointment in Feb.

  • I developed a very red face neck and upper chest - with a swollen face and eyelids while on Pred for PMR and a few hours after I'd had a General Anaesthetic. I am off to the allergy clinic. I get rashes and reactions to things so it will be interesting to see what's going on. Anyone else more susceptible since being on PMR?

  • That's interesting Judi, thank you. I don't think mine is Rosacea, but the nearest looking condition I can see is Periorificial Dermatitis which is another autoimmune condition. Or it could be the Pred? Please let me know if you get any diagnosis for your rash. Mine is still just in the centre of the face, not the cheeks. Angela x

  • I will report back after the tests in February.

    J

  • Hi Angela

    I tested negative for general anaesthetic meds at the allergy clinic yesterday. I'd had a weird reaction after surgery last year and the surgeon et al was concerned in case I had to have more surgery.

    The consultant allergist said that there is a difference between intolerance ( which is about enzymes and quite often manifests in the gut) and allergy which is auto immune.

    The rashes on my face come and go and on my chest etc. I get very hot quite easily and I find regulating my temperature quite hard.

    I will post again if I have more updates or in response to anyone else's queries.

  • Thanks Judi. I also have the temperature control problem but in my case it's hot flushes and that's due to my age. The Rosex cream my GP prescribed has helped my rash a little so I will persevere. I made a mistake of sitting outside for a short while yesterday while the sun was out and undid some of my progress. Must buy some sunscreen. Angela.

  • I still have the hot flushes despite being 61+. I think I may also have rosacea.Looking at the blurb about that -- I think maybe I have that.

    Shame about sitting in the sun. It can make you feel so much better for so many reasons.

    Hope you have a decent day today. I have upped my Pred this morning to try and combat the aches and pains. We will see how the day progresses. Judi.x

  • Thanks Judi. I am also 61. I thought I would be past the hot flushes by now. I love the sun too. It's quite depressing really. Because of my meds I can't drink, can't sunbathe and I'm putting on weight. I do have a lot to be grateful for though, so I shouldn't moan. Seeing my Rheumy next week for an update. Hope the increased pred helps you today. Angela.

  • Hi, I'm not under a rheumy. I just have to rely on my GP.

    He's quite good. I was awake a lot in the night with pain in my legs and feet.

    Now going to go and do a shop and have a coffee. Judi.x

  • If using enteric coated tablets, wash off the dye before taking them.

    The dye can cash a re-action (rash etc) in some people.

  • Missed the 'u' out of cause. Sorry

  • Thanks Smoky. My Pred is not coated, but I'll check my other meds. Angela.

  • I developed a red spot about the size of my little finger nail on my lower cheek, which would come and go. Each time it flared I kept under control with 1% cortisone ointment. It recently developed into a full blown dermatitis or eczema-like crusty surface area. Prescribed 2.5% cortisone lotion has made it fade away...for the time being.

  • Thank you. I'm a little scared at using cortisone cream on my face as it thins the skin, as does the Pred, but I could try a little, or ask my GP. Many thanks for your reply.

  • Is the "rash" like a butterfly across the bridge of your nose and on your cheeks? Google image Lupus butterfly rash. Lupus is also an autoimmune disease.

  • Hi Asbeck. I keep Googling images of rashes but they are all so extreme. I don't look like the elephant man yet! It's in no way like a butterfly shape though - lupus was the first thing I thought of. I was tested for lupus antibodies about 18 months ago and they were absent. I know this can change though. Thanks for your reply.

  • Thin skin due to pred - use Double Base Gel, available on prescription or buy it at a good chemists. Follow the instructions.

    I was on pred for 5 years (GCA now in remission) and was recommended this by another GCA person. It is extremely good.

  • Oh thank you! I will ask at the chemists tomorrow. Fingers crossed. Angela.

  • Hi - I have intermittent rashes on my face - mostly on jawline -and vitually permanent patches on my ankles. Doc said some kind of eczema or fungal infection. Doesn't respond much to cortizone cream, Itches unbearably sometimes. I've tried all sorts of things, and the thing that works best on my face is Elizabeth Arden 12-hour skin protection cream!

  • Thanks for your reply. I might try this one too. It's frustrating isn't it when something won't go away. I suppose i should really see my GP again although she gave it a cursory glance last time and prescribed antihistamines. Thanks again. Angela.

  • Just thought I'd send an update. I finally decided to visit my GP today. She says it's Rosacea. I have an antibiotic cream to try (metronidazole) and lots of advice about calming it down etc. There's a possibility the Alendronic acid triggered this, but my GP says she's doesn't want me to stop taking it (age and all that). I've been Googling Rosacea and feel I will be OK as long I don't develop the 'bulbous red nose' part of the condition - my nose is big enough already thank you! Hope you are all having a reasonably good day and keeping warm. Angela

You may also like...